Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 68, NWS Melbourne, FL

June 9, 1996Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 9, 1996, 1:33 PM EDT for Saint Lucie County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1996, 1:33 PM EDT (17:33 UTC)
Expired
Jun 9, 1996, 2:30 PM EDT
In force
57 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 1996-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 1996-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1249 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 091734
SVRMLB
FLC111-091830-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
133 PM EDT SUN JUN 9 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  230 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST FLORIDA
 
   ...ST. LUCIE COUNTY
 
 
AT 132 PM...MELBOURNE DOPPLER RADAR SHOWED SEVERE THUNDERSTORMS FROM
PORT ST LUCIE TO WALTON. THESE STORMS WILL MOVE NORTHEAST AT 25 MPH AND
WILL AFFECT MUCH OF THE ST LUCIE COUNTY COAST THROUGH 230 PM. 1/2 INCH
HAIL WAS REPORTED IN PORT ST LUCIE AT 130 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HXAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
CRISTALDI
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:46 AM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 9, 9:46 AM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
940 AM EDT SUN JUN 9 1996

CURRENTLY...IR SATPIX  SHOW DEBRIS CLOUDS BEATING A HASTY RETREAT NE
ON STRONG (FOR JUNE) 20H 50KT WNDS. MORNING SNDGS SHOW MUCH MORE
MOISTURE THAN Y'DAY. EAST COAST PWATS 1.8 TO 2.0...WHICH WAS
UNDERPLAYED BY MODELS. 50H TEMPS STILL COOL (-10 AT MFL) AND LIKELY
-9 TO -11 AT CAPE. (**NOTE** THE -12.7 AT THE CAPE IS CONTAMINATED BY
EVAPORATIVE COOLING AS SENSOR CAME OUT OF DEEP MOIST LYR AT 520MB.
MODIFYING SNDG AS IS WOULD LEAD TO DOUBLE DIGIT NEG LI!). FCST AFTNN
CAPES IN THE 1500 TO 2500 RANGE...SIMILAR TO SAT'DAY. HELICITY NON-
EXISTENT OR ACTUALLY NEGATIVE AS WINDS BACK FM SW/SSW TO S AT LOLVLS.

IR/VAPOR PIX SHOW LOW LVL SHRTWV TROF ROTATING THRU NE GOMEX/PNHNDL
ARND THE BASE OF BIG PINWHEELING UPR LOW OVR NRN MS. CONVECTION
CURRENTLY FIRING ALONG THIS BDRY...WHICH WILL SERVE AS MAIN FOCUS FOR
STORMS OVER NRN FL. EAST COAST C-BRZ MAY NOT OCCUR UP THERE...GIVEN
STRONGER WRLY COMP TO LOW LVL FLOW. FARTHER SOUTH...WILL LIKELY BE
HELD UP RIGHT AT THE COAST...SO BEST CHC FOR STG/SVR WILL LIKELY BE
ALONG THE IMMEDIATE COAST...BUT WITH WEST COAST C-BRZ AGAIN
TODAY...AND AFOREMENTIONED SYNOPTIC SCALE BDRY MOVG ACRS PENIN...
CANNOT RULE OUT STG/SVR STORMS ANYWHERE. WOULD NOT BE OPPOSED TO
WORDING "FEW STRONG STORMS PSBL" IN ZONES...AND HIKING COASTAL POPS
BACK UP TO 70/80.

CWF NOTE....BOY009 CURRENTLY SUS17G21 WITH SEAS 4-5FT AND HAS BEEN
CLOSE TO THIS MOST OF OVERNIGHT...SO MAY WANT TO TWEAK CWF WINDS/SEAS
TO ACCT FOR THIS. SCEC WOULDN'T HURT.

CRISTALDI

In the hours before

Special weather statement, Jun 9, 10:21 AM EDT, 3 hours 12 minutes before
FLZ041-044>047-053-054-058-059-064-501-091630-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1015 AM EDT SUN JUN 9 1996

...NUMEROUS THUNDERSTORMS EXPECTED...SOME POSSIBLY SEVERE...

MOIST...UNSTABLE AIR CONTINUES OVER EAST CENTRAL FLORIDA TODAY. AS
DAYTIME HEATING OCCURS THROUGH THIS AFTERNOON...SEABREEZES WILL
DEVELOP ALONG BOTH COASTS. THE WEST COAST SEA BREEZE SHOULD PROGRESS
RAPIDLY TOWARD THE EAST COAST...AS THE SEA BREEZE ALONG THE EAST
COAST GETS HELD UP FAIRLY CLOSE TO THE COAST.

A FEW STORMS WILL START TO DEVELOP MIDDAY ALONG THE SEABREEZE
BOUNDARIES...THEN AS THE SEABREEZE INTERACTS WITH OUTFLOWS FROM
STORMS TO THE NORTH AND THE WEST COAST SEABREEZE...STORM COVERAGE AND
INTENSITY WILL INCREASE THROUGH THE MID AND LATE AFTERNOON...
ESPECIALLY ALONG THE EAST COAST.

IN ADDITION...STORMS FIRING ALONG A LOW LEVEL PRESSURE TROUGH
EXTENDING FROM THE BIG BEND INTO THE EASTERN GULF OF MEXICO WILL
LIKELY AFFECT AREAS FROM CAPE CANAVERAL AND ORLANDO NORTH THROUGH
THIS AFTERNOON. STORM MOVEMENT WILL BE FAIRLY RAPID...TO THE NORTH-
NORTHEAST AT 20 TO 30 MPH.

A FEW STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL. ADDITIONALLY...ANY OF THE STORMS WILL BE CAPABLE OF
PRODUCING TORRENTIAL RAINS RESULTING IN LOCALIZED FLOODING...AND
DEADLY CLOUD TO GROUND LIGHTNING. IF YOU PLAN TO BE OUTDOORS...PAY
CLOSE ATTENTION TO THE WEATHER AND GO INDOORS AT THE FIRST SIGN OF A
THUNDERSTORM.

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.
SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE.

MARINE OUTLOOK...SCATTERED STORMS ARE EXPECTED TO MOVE NORTHEAST
OVER THE COASTAL WATERS...WITH THE GREATEST COVERAGE DURING THE LATE
AFTERNOON AND EARLY EVENING. STORMS MAY PRODUCE STRONG WIND GUSTS
ABOVE 35 KNOTS AND LOCALLY ROUGH SEAS. A FEW WATERSPOUTS ARE ALSO
POSSIBLE.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:00 PM EDTSevere Thunderstorm WarningMLBIndian River60 min
Jun 9, 3:10 PM EDTSevere Thunderstorm WarningMLBVolusia65 min
Jun 9, 3:30 PM EDTSevere Thunderstorm WarningMLBOrange60 min
Jun 9, 3:41 PM EDTSevere Thunderstorm WarningMLBBrevard64 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.